Bullous Amyloidosis Presenting as Naproxen-induced Photosensitivity

    loading  Checking for direct PDF access through Ovid

Excerpt

A 65-year-old man presented with a 6-month history of asymptomatic blisters of his dorsal hands. He was not sure if his condition was photo-exacerbated. Naproxen was among his medications. On examination, hemorrhagic bullae were noted on the dorsal surfaces of both hands. Routine histology revealed a pauci-inflammatory subepidermal bulla. Direct immunofluorescence showed thick vessels staining with IgG and C3. Porphyrin studies were normal. Naproxen-induced photosensitivity was suspected.
Follow-up examination revealed subtle purpuric macules on the forehead. Biopsy showed dermal hemorrhage and perivascular, congo red-positive material. Further studies including bone marrow biopsy supported a diagnosis of primary systemic amyloidosis and multiple myeloma. Review of the initial skin biopsy did not show congo red positivity, but electron microscopy identified long nonbranching fibrils consistent with amyloid. Bullous amyloidosis is a cutaneous manifestation of systemic AL amyloidosis. The major differential diagnosis of a pauci-inflammatory subepidermal bulla includes cell-poor bullous pemphigoid, epidermolysis bullosa acquisita, pecphycia cutanea tarda, pseudoporphyria, and a phototoxic drug eruption. Bullous amyloidosis should be included in this differential. Electron microscopy is useful for detecting amyloid not identified by conventional amyloid stains. Identifying bullous amyloidosis may lead to early diagnosis of systemic amyloidosis and multiple myeloma.
    loading  Loading Related Articles